MAUDE Adverse Event Report: COOK INC BEACON TIP TORCON NB ADVANTAGE ANGIOGRAPHIC CATHETER; DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC

COOK INC BEACON TIP TORCON NB ADVANTAGE ANGIOGRAPHIC CATHETER; DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
Through radial artery coronary angiograph and carotid arteriography on (b)(6) years old female patient on (b)(6) 2016.The surgeon tried to advance the catheter to reach the carotid.The tip of catheter was detached.The second surgery was operated on (b)(6) 2016.The surgeon took out the detached portion completely through internal iliac arterial with unknown brand snare device.Additional details provided on 29march2016: a (b)(6) year-old female patient was admitted due to "recurrent chest distress and syncope for 8 years and recurrence for 1 day" and diagnosed as syncope with the cause remained to be investigated.She perfected relevant examinations after admission.On the afternoon of (b)(6) 2016, she underwent transradial coronary angiography and carotid angiography in intervention room.When hooking the carotid artery with 5fr sim2 angiographic catheter, the catheter tip fractured and flowed into the left internal iliac artery.The chief physician of user facility performed left femoral artery puncture and arteriography and identified that the catheter tip was in the left internal iliac artery.A fracture was found on the removed catheter at the welding point between the catheter tip and delivery shaft, considering the quality problem of the catheter.Given that there was no snare in the intervention room, it failed to remove the catheter tip.Next day , the chief physician of user facility who would perform an operation in our hospital, observed the angiographic data and then informed the patient that the angle where the abdominal aorta was divided into left and right iliac arteries was large.He recommended to perform percutaneous removal of foreign body in catheter by vascular surgery and agreed that the catheter fracture was probably caused by the quality.On (b)(6) 2016, physician was invited to perform percutaneous removal of foreign body in catheter in intervention room of our hospital.The operation progressed smoothly and the catheter tip was removed completely, without thrombosis in the vessel and vessel rupture.The patient experienced no significant discomfort during and after these two operations.The clean fracture was observed between the catheter tip and the catheter welding point after the operation.The patient is reported to be doing well.
 
Additional Manufacturer Narrative
(b)(4).Event investigation - per the event description "through radial artery coronary angiograph and carotid arteriography on (b)(6) female patient on (b)(6) 2016.The surgeon tried to advance the catheter to reach the carotid.The tip of catheter was detached.The second surgery was operated on (b)(6) 2016.The surgeon took out the detached portion completely through internal iliac arterial with unknown brand snare device." a complete review of device complaint history, device history record, documentation, instructions for use(ifu), quality controls(qc), specifications and a visual inspection were conducted to aid the scope of the investigation of the alleged device failure.The tip of one used product was returned for investigation.Microscopic imaging of the proximal end of the tip show signs of material degradation.The tip was cut open to visually inspect the inside.During this process, the eight stripe coating began to flake off of the reduced radiopacity nylon compound.Microscopic images attached show cracking which is indicative of material degradation.Visual inspection of the device confirms material degradation of the beacon tip.On 02jul2015, a recall was initiated on any product manufactured with raw materials supplied by qualified suppliers of this product.An additional recall expansion was initiated on 07oct2015, and that recall was expanded once again on 15apr2016 for any product manufactured with the beacon tip technology.This product is in the scope of this recall.Prior to shipment to cook, incorporated, the qualified supplier confirms the tip material meets the requirements for tensile strength and elongation noted in material specification.Cook, incorporated quality control(qc) performs in process and final inspections during product manufacturing.Effective 21mar2016, quality controls updated the inspection level from level ii to level iii.This product was manufactured prior to this change.Product is now 100% inspected to verify products are manufactured according to manufacturing specifications.This product is shipped with an instruction for use(ifu),which states under precautions: "due to thin wall construction, extreme care must be exercised during manipulation and withdrawal.Catheter insertion through a synthetic vascular graft should be avoided whenever possible." / "the possible whiplash effect of the long, soft catheter tip must be considered during selective angiography." additionally, "store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." the appropriate cook, incorporated personnel will be notified and we will continue to monitor for similar complaints.
 
Event or Problem Description
Through radial artery coronary angiograph and carotid arteriography on (b)(6) female patient on (b)(6) 2016.The surgeon tried to advance the catheter to reach the carotid.The tip of catheter was detached.The second surgery was operated on (b)(6) 2016.The surgeon took out the detached portion completely through internal iliac arterial with unknown brand snare device.Additional details provided on 29march2016: a (b)(6) female patient was admitted due to recurrent chest distress and syncope for 8 years and recurrence for 1 day, and diagnosed as syncope with the cause remained to be investigated.She perfected relevant examinations after admission.On the afternoon of (b)(6) 2016, she underwent transradial coronary angiography and carotid angiography in intervention room.When hooking the carotid artery with 5fr sim2 angiographic catheter, the catheter tip fractured and flowed into the left internal iliac artery.The chief physician of user facility performed left femoral artery puncture and arteriography and identified that the catheter tip was in the left internal iliac artery.A fracture was found on the removed catheter at the welding point between the catheter tip and delivery shaft, considering the quality problem of the catheter.Given that there was no snare in the intervention room, it failed to remove the catheter tip.Next day , the chief physician of user facility who would perform an operation in our hospital, observed the angiographic data and then informed the patient that the angle where the abdominal aorta was divided into left and right iliac arteries was large.He recommended to perform percutaneous removal of foreign body in catheter by vascular surgery and agreed that the catheter fracture was probably caused by the quality.On (b)(6) 2016, physician was invited to perform percutaneous removal of foreign body in catheter in intervention room of our hospital.The operation progressed smoothly and the catheter tip was removed completely, without thrombosis in the vessel and vessel rupture.The patient experienced no significant discomfort during and after these two operations.The clean fracture was observed between the catheter tip and the catheter welding point after the operation.The patient is reported to be doing well.

Brand Name
BEACON TIP TORCON NB ADVANTAGE ANGIOGRAPHIC CATHETER
Common Device Name
DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5575993
Report Number1820334-2016-00225
Device Sequence Number16218447
Product Code DQO
UDI-Device Identifier00827002115170
UDI-Public(01)00827002115170(17)170401(10)F4901008
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHNBR5.0-38-125-P-NS-SIM2
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/02/2016
Device Age2 YR
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/25/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/14/2016
Supplement Report FDA Received Date08/30/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR